Sudden Cardiac Death and the Reverse Dodo Verdict

Print Friendly
August 27, 2014 | 5 Comments

Comments

  1. This is definitely a huge problem among both Iraq/Afghan vets and active-duty soldiers. It’s no secret, either – thanks in large part to families like Stan and Shirley White, whose fight is described here:

    http://www.armytimes.com/article/20120614/NEWS/206140317/DoD-cracks-down-off-label-drug-use

    The Whites lost their son Andrew to sudden cardiac death in 2008. Andrew, aged 23, was on a very widely-used “cocktail” of three medications for PTSD: Seroquel, Paxil and Klonopin. His doctor had pushed the Seroquel up to a horrific 1600 mg per day. The article, which is well worth a read, says the military will now “monitor” the use of antipsychotics.

    In general, I don’t think these deaths are often being mistaken for suicides. American coroners are very happy to render a verdict of “multiple-drug intoxication.” The drug companies and prescribing doctors find it easy to avoid consequences by blaming the deceased – especially if s/he can be accused of taking an extra dose or two of even one drug, or of pouring a few beers on top of the Rx cocktail. Thousands of such deaths are recorded every year.

    The military certainly knows all about it. In 2011 an Army doctor from Joint Base Lewis-McChord, Vincent Mysliwiec, identified about 700 soldiers prescribed Seroquel for insomnia. Six months after getting the drug only 20% had had an EKG as was supposed to be the standard. Ten percent of those turned up current Q-T arrhythmias – eleven cases, of which ten were clearly Seroquel-related.

    Mysliwiec’s study caused quite a stir when it was presented at a 2011 Sleep Medicine conference. You’d think it would be a feather in the cap of Army medicine—but you’d better think again. “Through an Army spokesman, Mysliwiec declined to release the study but said it was available to Defense Department physicians on request,” according to that Army Times article. Hmm…

  2. I experienced all kinds of heart palpitations and had to have extensive testing when on various Rx drugs including a benzodiazepine and various pain meds and HBP meds…3 heart valves were slightly leaking. Father died of “sudden cardiac death” while in the hospital being given pain meds via IV.

    I’ve lost much respect for the health care system. My mysterious heart palpitations have subsided and the valves, well, the last test showed improvement. Go figure.

  3. In May I had a seizure caused by medication related long QT. Since then I have learned a lot about this topic and am shocked at how many meds w/ long QT side effects I’ve been prescribed -yet not one doc ever said a word. Patients must teach themselves about side effects. I am still struggling w/ after effects of seizure and am very concerned I could have another despite discontinuing the problematic medication.
    Thank you for all your work to educate folks about devastating side effects big pharma tries to hide from patients and families as well as medical professionals.

  4. My mother died of cardiac arrest about 5 hours after ingesting her first dose of 10mg Cipralex. She had no history of hypertension, heart disease, a non-smoker, etc. etc. Torsades de Pointes was indicated in the ER report. Here are two links to a story I convinced CBC News to cover in 2012, not quite a year after my mom’s death:

    http://www.cbc.ca/player/News/Health/ID/2285655374/
    http://www.youtube.com/watch?v=XHsJOmjs_Us

    The “experts” at the CPSO, OCCO et al, all claim the drug had nothing to do with her cardiac arrest. I think a 5-year old knows better than they do. I welcome anyone in the medical community (in particular Ontario, Canada) that cares to support me on this, to please contact me at mischoger@gmail.com.

    P.S. I have had the pleasure of meeting Mr. Terence Young on a couple of occasions.

  5. I just watched a video on Escitalopram, I Have been told they are bad for the heart, I have told My Cardiologist, he said….well I’m not a Psychiatrist, you’ll have to tell him, I have just spent two weeks in the cardiac ward, getting tests done by my cardiologist as I was having a bad time with my heart. I asked to see a Psychiatrist, Who was my very first one but at least I knew him. I showed him the Letters David Healy sent me on drinking, also the article on Tell tale Heart. At first he agreed. and said we must get you of lexapro. Then the second time he came to see me he said I think I would be happy for you to stay on 20mgs of Lexapro along with your, Xarelto-blood thinners and your Lasix-Diuretics 40 mgs. Your QT levels are O.K. so far You only have 1st degree heart block….God I am really starting to get Paranoid-are they trying to kill me…and how long before I go into sencond degree heart block, and My QT levels get elongated (if that makes any sense) Oh we must get you off your Rivotril and I agree. But since Lexapro I have lost my memory, I crave alcohol, I’m afraid to leave the house, And I am feeling Paranoid…The memory one, is a big issue, Also I got blood clots after going on Lexapro. Can sombody please help me, I feel like I’m being persecuted, and sitting at home waiting to die. Not to mention I’m on Diuretics and blood thinners for my heart. Also Changing antidepressants is a great cause for concern, as my heart rythems are all over the Place, and my head goes to more paranoia. This is not a good comment. I am so Scared, guess its a cry for help.

Leave a Reply